Background: The nucleotide reverse transcriptase inhibitor Tenofovir Alafenamide (TAF) is a novel pro-drug of tenofovir (TFV) and possesses a superior renal safety profile compared with tenofovir disoproxil fumerate (TDF). Due to unique pharmacokinetic characteristics, treatment with TAF is not associated with significant renal proximal tubular accumulation of TFV. TAF is associated with a lower risk of acute kidney injury, chronic kidney disease, proteinuria and renal proximal tubular dysfunction than treatment with TDF. No cases of Fanconi syndrome have been reported in clinical trials of TAF. It is unknown whether treatment with TAF can lead to accumulation of TFV in proximal tubular cells and cause nephrotoxicity under certain clinical circumstances.
Case presentation: Here we report the case of a patient on stable TAF-based antiretroviral therapy with for HIV-1 infection who developed proximal tubulopathy when treated with gentamicin for febrile neutropenia in the context of relapsed Hodgkin lymphoma. Eighteen days after commencing chemotherapy for relapsed Hodgkin lymphoma the patient presented to hospital with fevers, hypotension and neutropenia. The patient was commenced on piperacillin, tazobactam and gentamicin. Within 24 h the patient developed marked hypokalaemia and hypophosphataemia requiring intravenous replacement therapy. There was proteinuria, glycosuria and evidence of marked urinary electrolyte wasting, consistent with acute proximal tubular dysfunction. Eleven days after the gentamicin was stopped the serum biochemistry normalised. The urinary electrolyte wasting and proteinuria had improved, and the glycosuria had resolved.
Conclusion: This is the first case report to describe acute renal proximal tubulopathy in an HIV-infected patient treated with TAF and gentamicin. As the number of patients prescribed TAF outside the clinical trial setting increases, so too does the potential for previously unreported drug interactions and adverse events. Clinicians need to be aware of potential unreported adverse drug reactions as the use of TAF becomes increasingly common in clinical practice.
Keywords: Antiretroviral therapy; Case report; Fanconi syndrome; Nephrotoxicity; Tenofovir alafenamide.